Funnel Cloud, Sheridan
- When
- July 29, 1:30 PM CST to 1:32 PM CST
- Where
- Sheridan County, 3.62 mi SW of McClusky
- Reported by
- Public
- Coordinates
- 47.440, -100.500
Weak showers and thunderstorms developed as a short wave pushed southeast into North Dakota. Two funnel clouds were reported, with one in Sheridan County and the other in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Weak showers and thunderstorms developed as a short wave pushed southeast into North Dakota. Two funnel clouds were reported, with one in Sheridan County and the other in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 11:12 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1212 PM CDT FRI JUL 29 2016 .UPDATE... Issued at 1212 PM CDT Fri Jul 29 2016 Increased the aerial coverage of showers and thunderstorms for today and tonight. Decent mid level shortwave trough moving southeast into the Northern Plains today coupled with increasing diurnal instability across the area. Extensive CU field has developed across western ND with increasing coverage of radar returns from north central SD into south central ND. Greatest coverage and chances for showers and/or thunderstorms will be here (south central into the James River Valley today into this evening) where models continue to portray the higher instability. Bulk shear parameters in addition to mid level lapse rates should keep all activity well below severe thresholds through tonight. All other forecast parameters on track through tonight. UPDATE Issued at 907 AM CDT Fri Jul 29 2016 No significant changes were needed with this update. Just tweaked precipitation chances to account for the light showers moving up Ward and McHenry counties that may or may not be reaching the ground. Either way, they appear to be dissipating rapidly. Expect popcorn type showers and a few thunderstorms through the afternoon, with no severe weather expected. Will be a bit warmer than yesterday. Otherwise, just blended the latest observations to the current forecast. UPDATE Issued at 608 AM CDT Fri Jul 29 2016 Bismarck radar showing of few radar returns that might be reaching the ground in central North dakota. Added some early morning showers to central North Dakota. Otherwise current forecast ok. && .SHORT TERM...(Today and tonight) Issued at 316 AM CDT Fri Jul 29 2016 At 3 am CDT areas of fog have formed across southwest North Dakota in weak upslope flow where skies initially cleared early this morning. Will expand the fog westward with time to the Montana border north to Beach for the morning. Today, an h500 trough will move through the northern plains in northwest weak flow aloft. Surface high pressure across the eastern Dakotas and Minnesota will help develop a low level southeast flow that will bring additional moisture into the region on increasing southerly h850 wind. The global models generate scattered thunderstorms across south central North Dakota today then diminish the chance tonight as the h500 wave moves east. Populated with 20 to 30 percent chance of thunderstorms, which may start out as showers at first as the instability is limited and the shear weak. As such severe weather is not expected. Highs friday will be in the 70s to around 80 with lows tonight in the 50s. .LONG TERM...(Saturday through Thursday) Issued at 316 AM CDT Fri Jul 29 2016 Increasing chances for thunderstorms Sunday into early portions of next week will highlight the long term period. An upper level shortwave ridge should be building over North Dakota on Saturday upstream of an upper level trough developing over British Columbia. Look for highs from the lower 80s in the Turtle Mountains and James Valley...to the upper 80s in western North Dakota. By Saturday night the ridge flattens with the approach of the BC trough as it tracks east across the Rockies. A southerly low level jet develops through the western plains, and a leading upper level impulse tracking east across the Dakotas will provide enough instability for a chance of thunderstorms Saturday afternoon and night over mainly central North Dakota. CAPE values from the 00z Nam are around 1000-2000+ J/kg with up to 35 knots of shear would suggest some stronger storms possible, but the best instability and shear are farther south from western South Dakota to Nebraska. On Sunday the upper low/trough moves east across Saskatchewan and into Manitoba, with a surface trough/warm front entering western North Dakota Sunday afternoon, followed by a cold front Sunday night. The low level jet strengthens ahead of the system, bringing warm and humid air through the Dakotas and into central Canada. Look for high temperatures from the mid 80s to mid 90s, with surface dewpoints rising into the upper 60s/lower 70s. Models are depicting 3000-5000+ J/Kg of CAPE and 30-40 knots of bulk shear. The Storm Prediction Center's Day 3 Outlook (for Sunday) includes a mention of a marginal risk of severe thunderstorms for nearly all of North Dakota. Sunday afternoon through Sunday night appear to be the best timing of thunderstorms, with chances of thunderstorms well over 50 percent for much of central North Dakota. The upper level low continues moving east into Manitoba on Monday. Keeping a mention of thunderstorms in central North Dakota Monday with the zonal flow aloft. Chances for thunderstorms increase again Tuesday night and Wednesday as another upper low/trough digs into WA/BC Tuesday morning and moves across southern Alberta/Saskatchewan on Wednesday. This system brings another surface cold front across North Dakota on Wednesday, with highs in the 70s to lower 80s Wednesday and Thursday. Dry with a slow warming trend for the end of the week with upper level ridging ahead of yet another upper level low/trough moving into British Columbia. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1212 PM CDT Fri Jul 29 2016 Low VFR CU field across western North Dakota expanding and also developing over central ND. Conditions should remain VFR through the 18Z period with isolated to scattered showers and thunderstorms mainly this afternoon and evening. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...NH SHORT TERM...WAA LONG TERM...JV AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1213 PM CDT FRI JUL 29 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301715- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1213 PM CDT FRI JUL 29 2016 /1113 AM MDT FRI JUL 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT MAINLY ACROSS THE SOUTH CENTRAL. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH WEDNESDAY. SOME STORMS COULD BE SEVERE ON SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652678, 652679.